Illinois, 2009

Damaging Wind and Lightning Strike in Illinois, July 15, 2009

July 15, 2009 · NWS PAH · 3 events in 1 county or zone

Multicell clusters of thunderstorms intensified while spreading east-southeast in advance of a remnant upper level disturbance. A belt of 30 to 40 knot mid-level winds and strong instability supported the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multicell clusters of thunderstorms intensified while spreading east-southeast in advance of a remnant upper level disturbance. A belt of 30 to 40 knot mid-level winds and strong instability supported the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 2:25 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 15, 2:25 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT WED JUL 15 2009

.DISCUSSION...
MAIN CONCERN THE NEXT 36 TO 48 HOURS IS POTENTIAL FOR SHOWERS AND
THUNDERSTORMS. COLD FRONT STILL LOCATED WELL NORTH OF THE FORECAST
AREA AS OF MID AFTERNOON WEDNESDAY. CONVECTION OF OVERNIGHT
ORIGINATION PUSHED ACROSS THE NORTHERN HALF OF THE REGION THIS
MORNING. COMBINED WITH LINGERING DEBRIS CLOUDINESS...THIS HAS HELPED
TO KEEP THE NORTHERN HALF OF THE REGION RELATIVELY STABLE. THE
SOUTHERN HALF...HOWEVER...IS A DIFFERENT STORY WITH LAPS SBCAPE OF
3000-4500 J/KG OVER SOUTHERN MISSOURI. THUNDERSTORMS HAVE DEVELOPED
IN THE INSTABILITY AXIS OVER SOUTH-CENTRAL MISSOURI...AND SHOULD
CONTINUE TO PROGRESS EAST-SOUTHEASTWARD DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS. THIS AREA IS IN A SLIGHT RISK FOR SEVERE
WEATHER AS OUTLINED BY SPC/S DAY 1 OUTLOOK. LOCALLY DAMAGING WINDS
AND ISOLATED LARGE HAIL WILL BE POSSIBLE...AND HEAVY RAIN COULD LEAD
TO LOCALIZED FLOODING.

MODELS SUGGEST THE POTENTIAL FOR A BREAK IN THE ACTIVITY LATER THIS
EVENING. OVERNIGHT...MORE CONVECTION MAY FIRE ON THE NOSE OF A
LOW-LEVEL JET OVER THE MISSOURI OZARKS. THIS CONVECTION WOULD MOST
LIKELY INFLUENCE THE REGION LATE TONIGHT INTO THURSDAY MORNING...
OVER MAINLY SOUTHERN AND WESTERN COUNTIES.

WE MAINTAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS UNTIL THE COLD
FRONT COMPLETELY PASSES TO THE SOUTH OF THE AREA...WHICH WOULD COVER
THROUGH THURSDAY NIGHT...WITH EVEN A SLIGHT CHANCE OVER SOUTHERN
COUNTIES ON FRIDAY. THEREAFTER...AMPLIFYING UPPER-LEVEL FLOW PATTERN
WILL CARVE OUT A TROUGH OVER THE EASTERN PART OF THE NATION...PLACING
THE IMMEDIATE AREA IN NORTHWEST FLOW. AS A RESULT...DRY AND
UNSEASONABLY COOL WEATHER IS ANTICIPATED OVER THE WEEKEND AND INTO
THE FIRST PART OF NEXT WEEK. OVER THE WEEKEND...TEMPERATURES MAY BE
AS MUCH AS 10 DEGREES BELOW NORMAL...WITH LOWS IN THE 50S AND HIGHS
IN THE UPPER 70S TO LOWER 80S.

&&

AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF CONVECTION THROUGH
TONIGHT. BEST POTENTIAL FOR CONVECTION WILL BE AT KCGI AND KPAH
EARLY THIS EVENING. CONVECTION MAY ALSO OCCUR LATE TONIGHT INTO
EARLY THURSDAY...BUT CONFIDENCE IS NOT AS GREAT WITH THE SECOND
ROUND. THERE IS SOME POTENTIAL FOR MVFR FOG TO DEVELOP LATE TONIGHT.
THIS WILL BE MOST LIKELY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL
TODAY AND TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RJP
Hazardous weather outlook, Jul 15, 10:39 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1139 AM CDT WED JUL 15 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161645-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1139 AM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY
SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO METROPOLIS ILLINOIS TO
GREENVILLE KENTUCKY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE ENTIRE QUAD STATE REGION TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN HAZARD WITH ANY SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND HEAVY
DOWNPOURS ARE ALSO POSSIBLE.

MINOR FLOODING IS OCCURRING ALONG THE BIG MUDDY RIVER NEAR
MURPHYSBORO ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT FOR
MORE DETAILS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
INTO EARLY THURSDAY EVENING ACROSS WEST KENTUCKY...SOUTHEAST
MISSOURI...AND AREAS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
SOUTHEAST OF A LINE FROM CARBONDALE ILLINOIS...TO ELDORADO...TO
MOUNT VERNON INDIANA...TO DALE. THE MAIN HAZARD WITH ANY SEVERE
THUNDERSTORMS WILL AGAIN BE DAMAGING WINDS...BUT LARGE HAIL AND
HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY NIGHT INTO
FRIDAY...ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE QUAD STATE.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE BIG MUDDY
NEAR MURPHYSBORO ILLINOIS UNTIL FRIDAY. PLEASE SEE THE LATEST
FLOOD STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.

In the hours before

Special weather statement, Jul 15, 3:41 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT WED JUL 15 2009

MOZ100-109-152245-
WAYNE MO-BUTLER MO-
441 PM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH PEA TO MARBLE SIZE HAIL...AND VERY
STRONG WINDS 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF WILLIAMSVILLE TO BRUSH ARBOR TO 8
MILES SOUTHWEST OF BRUSH ARBOR...MOVING EAST AT 30 MPH.

THE STORMS WILL TRACK ACROSS THE SOUTHERN HALF OF WAYNE COUNTY AND
NORTHERN HALF OF BUTLER COUNTY IN SOUTHEAST MISSOURI THROUGH 530 PM.
CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jul 15, 4:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT WED JUL 15 2009

MOZ086-087-100-109>112-114-160000-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
512 PM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY...
A BAND OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEAST
MISSOURI THROUGH EARLY EVENING. AT 510 PM CDT...THE LEADING EDGE OF
THE STRONG STORMS WAS FROM NEAR GREENVILLE MISSOURI...TO POPLAR BLUFF
TO 5 MILES EAST OF DONIPHAN. THE ACTIVITY WAS MOVING EAST AT AROUND
30 MPH.

THE STRONG STORMS WILL BE CAPABLE OF WINDS 40 TO 50 MPH...SMALL HAIL
AND VERY HEAVY RAIN. THE STORMS WILL CONTINUE ACROSS WAYNE AND BUTLER
COUNTIES...AND EVENTUALLY AFFECT STODDARD...NEW MADRID...SCOTT AND
MISSISSIPPI COUNTIES THROUGH 700 PM.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. ALL OF SOUTHEAST MISSOURI REMAINS
UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM.

The radar

The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Heavy Rain, Union

When
July 15, 5:15 PM CST to 6:00 PM CST
Where
Union County, Cobden
Reported by
Newspaper
Coordinates
37.530, -89.250

Lots of standing water was observed in town. Water was flowing over the intersection of old U.S. Route 51 and a side street. Flooding of this intersection was seen as a rare occurrence by longtime residents of the community. A co-operative observer measured 3.28 inches of rain over a two-day period, ending with the storms.

Thunderstorm Wind, Union

When
July 15, 5:20 PM CST
Where
Union County, Anna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.470, -89.250

A new barn that was under construction in Anna City Park was blown down. The new barn was to replace a structure which sustained major damage in the January winter storm.

Lightning, Union

When
July 15, 5:30 PM CST
Where
Union County, Cobden
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.530, -89.250

Lightning struck a tall white oak tree and may have started a fire at a telephone company switching building.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187136, 187131, 187138.